Skip to Accessibility Tools Skip to Content Skip to Footer

Abilify(aripriprazole) and migraines

i have had a terrible history of migraines. in 2007 i was diagnosed with bipolar II disorder. i was already on topiromate for migraines, and it was helping, but not eliminating the problem. i was gradually put on increased doses of topamax to treat the bipolar II and it did not help the migraines, or the bipolar II. i had been on largactyl 2006, but it just made me really really really ill.

My migraines were some food related, menstrual related, and stress related. i had a hysterectomy for other medical reasons, and that assisted with, but did not eliminate propensity for migraines. i also was seeing a neurologist for treatment of migraines.

 
i am not sure exactly, but i think it was 2009 that i was put on abilify (aripripazole) and OMG the difference has been amazing. gradually as time went by i realized that i WAS NOT HAVING MIGRAINES. at times i would still be migrainous (hard to think of the right word, fuzzled thoughts, retinal shadows, and at extremes, aura effects, but no pain) and its been amazing

The migranous times have coincided with periods of stress.

i have been able to go from missing days off work, to not working, casual work, part time work, and now i am working full time again. it has been approximately 6 months since i started to work full time again, and i have had one migrainous episode in that time.

i attribute the huge difference to my life to abilify. in australia its a limited perscription medication, and i bless the doctor who started me off on the trial for it. it has been so wonderful. at 48 i have been able to regain a functioning life. as an added benefit, it also appears to have antihistamine properties, and my asthma and sinus allergies have also improved.

i now have a more stable life, minimal migraine effect ( i used to lose days a month to migraines, if one started i would be out of action for many days if i didn’t get things like imigran into me and even then i would still have “hangover” effects. ergotamine worked for a while, but it made me feel terribly ill, in addition to hte migraine.

i hope this gives hope to some people, its so amazing, i wish it could help everyone, i spent many years debilitated by migraines.

thank you for reading my story
caladenia

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Neoma
    3 years ago

    caladenia, thank you so much for sharing your experience with Abilify. It gave me much-needed hope.

    I have had chronic daily migraines for years. I’ve tried just about every available med. Sometimes I got relief for a time; mostly, I just got side effects.

    My neurologist put me on Abilify a couple of weeks ago out of sheer desperation. I’ve been on a really low dose titrating up. So far, I have had four migraine-free days. That may not sound like many, but 10 days with a migraine is better than 14 days with a migraine!

    I am hopeful that this will continue to work for me — and perhaps generate even better results — over time.

  • sweetmalis
    5 years ago

    Hello, I was very interested in your story since I have also been diagnosed with bi-polar II and then suffer chronic migraines,at least 15 per month. Due to the migraines I have been on disability for about 10 years now since working is all but out of the question. No matter how well I was at my job, the amount of sick days and days at work when I could barely function left me with no other option than to apply for disability. But getting back to the subjest of having bi-polar II, right now my treatment plan has consisted of Lamictal,Prozac,Ativan and Klonopin. Since the Lamictal has not been help-ful regardless of the time I have been on it,almost a year now, I am tapering off of it to start Lithium at a very high dose than I had ever been on in the past. I have actually tried abilify in the past when I was on different anti-depressants and sadly it did not help at all which is why my current psychiatrist that has me on all these psych meds has been reluctant to put me on abilify. I’m not sure if it has anything to do with the staggering amount of medication I take on a daily basis since along with all the psych meds I had listed,the anti-anxiety medication is two different kinds because I take the Klonopin everyday in the morning and then the evening while the ativan is more for a panic attack or an episode of anxiety that I require an anti-anxiety med. asap. But I am also on Propranolol ER,Zipsor,Phenergen and lastly Imitrex Injections for a migraine attack. I have also just recently have had to see a cardiologist with a heart murmur,rapid heartrate which is 120-160 all the time,an enlarged heart, and finally three leaky heart valves. So he has strongly recommended stopping the Imitrex since it does cause my heart to race when I inject it but I have not complied since the Imitrex injections have been the best med. for my migraine attacks than all the meds I have tried in the past along with a list of treatments that again have not helped. I don’t mean to write this comment as a pity party for me or at all to sound like I am comparing my situation with yours. I mainly am just curious what other anti-depressant are you currently on since I was under the impression that abilify was something you added on to an anti-depressant that might not be working on its own but I could be wrong. Also not to be nosy but I have been very curious of anyone that has bi-polar II along with chronic migraines since sometimes it feels like I am the only one…so while I am saddened that you too are suffering from this horrible combination of conditions but how have you managed to get through the days and possibly what other meds you take for your migraines and any other psych meds again just out of curiousity with your bi-polar II diagnosis. I also read the comment below and agree that its great to hear you have been feeling better and I wish you all the best truly. I just have also tried Depakote in very large doses again with not any relief. If there are any others that suffer from these two combination afflictions, I would appreciate anything else you can add along with these other stories. While I know anti-depressants can sometimes bring along thoughts of suicide in many people taking them, I have always had those thoughts whether I was on any kind of psych meds or on nothing…I don’t mean to sound so dramatic but dealing with both of these issues at 39 years old and a nightstand with 12 to 13 different medication bottles with not much benefit has been at times unbearable…the only things that keep me going is my daughter who is 10 years old and sadly only known having a mother who is very “sick” and not getting better. I was just hoping for any advice and other ideas on how to cope with both these horrible medical&psychological issues. Thank-you for anyone that has read what has now turned into a novel…lol…and can again give any advice on anything different I can try to deal better with these issues…thanks again…Malissa

  • caladenia author
    5 years ago

    Hey Malissa,
    that sounds like a real challenge, and seems like sometimes is difficult to find the tunnel, let alone the light at the end of it!

    i don’t know what the meds you are on do.

    i am also on fluoxetine, for depression and anxiety, but the change didn’t come about until i started abilify, and I had been taking hte abilify for some time.

    i have found that with abilify and its antihistamine type properties that some of hte foods that used to trigger migraines can now be in my diet without cuasing a migraine, eg food with preservatives in them such as sulphites.

    I am no medical expert and can only speak from what has made a difference to me

    all i can suggest is that you keep on keeping on and trying out whatver is suggested. i went through some 15 years of nightmares until i came to a balance that worked for me. a very good general practitioner working hand in hand with a psychiatrist helped immensely.

    i wish you all the best Malissa, and hope you find an answer shortly.

    if i have missed a question just ask it again sorry, and i will do my best to answer.
    cheers
    caladenia

  • Katie M. Golden moderator
    5 years ago

    Caladenia,
    Thanks for sharing your story. It’s always so uplifting to read a story with a great outcome! For some reason, anti-depressants and anti-psychotic meds can have an off label usage to treat Migraines. Depakote, another drug prescribed for bi-polar disorder, can also be effective in treating Migraines.

    Bipolar patients are 4 times more likely to have Migraines.
    It’s great that Abilify is able to help you manage your bi-polar disorder and Migraines. Handling both illnesses is remarkable and you should be really proud of yourself for being able to go back to work.

    Thanks for sharing your story with us. I wish you the best!
    -Katie

  • Poll